Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 18, NWS Paducah, KY

April 8, 1998Crittenden County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 8, 1998, 7:04 PM CDT for Crittenden County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 7:04 PM CDT (00:04 UTC)
Expired
Apr 8, 1998, 7:45 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Crittenden County, KY

The radar

The Paducah radar (KPAH), 68 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:18 PM CDTHail 1Crayne, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WFUS1 KPAH 090002 RRA
TORPAH
KYC055-090045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT WED APR 8 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN KENTUCKY

   ...CRITTENDEN COUNTY

A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR CRAYNE AND MARION
BETWEEN 720 AND 740 PM CDT.

AT 702 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 20 MILES
EAST NORTHEAST OF PADUCAH NEAR TILNE. MOVEMENT WAS EAST NORTHEAST
AT 35 MPH.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.

ML/CN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 8, 1:15 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Apr 8, 1:15 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED APR 8 1998

MAIN FORECAST CONCERN IS POTENTIAL FOR REDEVELOPMENT OF CONVECTION
...MAINLY EAST OF THE MISSISSIPPI RIVER THIS EVENING. FIRST CLUSTER
OF STORMS THAT ORIGINATED IN WRN TENNESSEE SHOULD BE EAST OF HOP/OWB
AREAS SHORTLY. SUBSIDENCE IS THE IMMEDIATE WAKE OF THESE STORMS IS
PROMOTING CLEAR SKIES ACROSS SE MISSOURI/NE ARKANSAS/EXTREME WRN
TENNESSEE. PLENTY OF AFTERNOON HEATING ACROSS THESE AREAS WILL ONCE
AGAIN DESTABILIZE THE ATMOSPHERE. 500 MB COOLING ASSOCIATED WITH THE
STRONG SHORTWAVE OVER THE SOUTHERN PLAINS WILL ASSIST THE
DESTABILIZATION PROCESS. 500 TEMP AT AMA WAS MINUS 25 THIS MORNING.

CONVECTION MAY REDEVELOP ALONG AND AHEAD OF SURFACE COLD FRONT LATE
THIS AFTERNOON OR EVENING. AT 18Z...THE FRONT WAS NEAR POPLAR BLUFF
AND SHOULD REACH THE MISSISSIPPI RIVER AROUND 00Z. STORMS MAY DEVELOP
IN REGION OF HIGHER DEW POINTS OVER WRN KENTUCKY FAR SRN ILLINOIS
LATE THIS AFTERNOON.

FRONT WILL MOVE EAST OF THE FA AROUND 06Z...WHICH SHOULD BRING AN
END TO SEVERE CONVECTIVE POTENTIAL. THEN FOCUS TURNS TO THE LARGE
CLOUD SHIELD IN THE COLD AIR BEHIND THE SYSTEM. SATELLITE TRENDS
SUGGEST THE CLOUDS OVER NRN AND WRN MISSOURI WILL BE SLOW TO MOVE
IN. MODEL MEAN RH PROGS INDICATE THIS MOISTURE MAY NOT RETURN UNTIL
AROUND 12Z.

CLOUDS AND COOL AIR THURSDAY WILL KEEP TEMPS BELOW SEASONAL NORMS...
PROBABLY SOMEWHERE BETWEEN FAN AND FWC GUIDANCE. SOME SHOWERS ARE
POSSIBLE IN THE COOL CYCLONIC FLOW...ESPECIALLY IF ANY DAYTIME
HEATING DESTABILIZES THINGS.

MY

In the hours before

Local storm report, Apr 8, 1:10 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    3 E ROSEWOOD              KY   .75 INCH HAIL
04/08/98   MUHLENBERG
Special weather statement, Apr 8, 2:30 PM CDT, 4 hours 34 minutes before
INZ086>088-KYZ011>013-015>022-082030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT WED APR 8 1998

...THE TORNADO WATCH FOR PARTS OF WEST KENTUCKY HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR DAVIESS...MCLEAN...MUHLENBURG
...CHRISTIAN...AND TODD COUNTIES IN WEST KENTUCKY HAS BEEN CANCELLED.
THE STORMS MOVED EAST OF THOSE COUNTIES. A REPORT OF DIME SIZE HAIL WAS
RECEIVED IN MUHLENBURG COUNTY AROUND 1230 PM.

ADDITIONAL STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING
HOURS...SO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
WEATHER INFORMATION.

YORK
Special weather statement, Apr 8, 2:30 PM CDT, 4 hours 34 minutes before
INZ086>088-KYZ011>013-015>022-082030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT WED APR 8 1998

...THE TORNADO WATCH FOR PARTS OF WEST KENTUCKY HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR DAVIESS...MCLEAN...MUHLENBURG
...CHRISTIAN...AND TODD COUNTIES IN WEST KENTUCKY HAS BEEN CANCELLED.
THE STORMS MOVED EAST OF THOSE COUNTIES. A REPORT OF DIME SIZE HAIL WAS
RECEIVED IN MUHLENBURG COUNTY AROUND 1230 PM.

ADDITIONAL STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING
HOURS...SO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
WEATHER INFORMATION.

YORK
Local storm report, Apr 8, 2:41 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ELKTON                    KY   1 INCH HAIL
04/08/98   TODD

1210 PM                              KY   WIND DAMAGE
04/08/98   CHRISTIAN                      TREES DOWN IN RURAL PART
                                          OF COUNTY
Local storm report, Apr 8, 2:41 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ELKTON                    KY   1 INCH HAIL
04/08/98   TODD

1210 PM                              KY   WIND DAMAGE
04/08/98   CHRISTIAN                      TREES DOWN IN RURAL PART
                                          OF COUNTY
Local storm report, Apr 8, 7:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    BARDWELL                  KY   .75 INCH HAIL
04/08/98   CARLISLE                       REPORTED BY KY DES.

0614 PM                              KY   1.75 INCH HAIL
04/08/98   MCCRACKEN                      GOLFBALL SIZE HAIL AT
                                          LEEDER BOTTOMS. REPORTED
                                          BY DES.

0625 PM    ST MEINRAD                IN   1.75 INCH HAIL
04/08/98   SPENCER                        REPORTED BY SPOTTER.

0628 PM    WEST PADUCAH              KY   1.25 INCH HAIL
04/08/98   MCCRACKEN                      REPORTED BY THE NWS OFFICE

1108 PM    CUNNINGHAM                KY   .75 INCH HAIL
04/08/98   CARLISLE                       REPORTED BY DES.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:10 PM CDTSevere Thunderstorm WarningPAHUnion35 min
Apr 8, 7:23 PM CDTSevere Thunderstorm WarningPAHWebster47 min
Apr 8, 7:31 PM CDTSevere Thunderstorm WarningPAHHenderson44 min
Apr 8, 7:47 PM CDTSevere Thunderstorm WarningPAHCaldwell28 min
Apr 8, 8:45 PM CDTSevere Thunderstorm WarningPAHMuhlenberg35 min

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.